Utah, 2010Avalanche in Utah, January 27, 2010
January 27, 2010 · NWS SLC · 1 event in 1 county or zone
Another avalanche fatality occurred on January 27th, this one in the Meadows area of Big Cottonwood Canyon.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another avalanche fatality occurred on January 27th, this one in the Meadows area of Big Cottonwood Canyon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 27, 10:07 AM MST, 3 hours 43 minutes earlier.
Area forecast discussion, Jan 27, 10:07 AM MST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1007 AM MST WED JAN 27 2010
.SYNOPSIS...A MOIST UPPER LEVEL TROUGH WILL MOVE ACROSS THE AREA
TODAY. HIGH PRESSURE ALOFT ALONG THE WEST COAST WILL WORK INTO
THE GREAT BASIN LATE IN THE WEEK. THE NEXT STORM SYSTEM WILL
ARRIVE OVER THE WEEKEND.
&&
.DISCUSSION...SPLITTING TROUGH OVER THE EASTERN GREAT BASIN
CLEARLY VISIBLE IN REGIONAL SATELLITE SUITE THIS MORNING. CLOSED
LOW OVER NORTH TIP OF BAJA WILL CONTINUE TO TREND SOUTH AND EAST
STRETCHING 500MB TROUGH AXIS...CURRENTLY OVER EASTERN NEVADA...
EASTWARD THROUGH THE STATE THROUGH TONIGHT.
FOR THE REMAINDER OF THE DAY...WELL DEFINED DEFORMATION EXISTS IN
SHEARING ENVIRONMENT FROM ABOUT US 6 SOUTH. ADDITIONALLY...700MB
CIRCULATION OVER EAST-CENTRAL NEVADA WILL GRADUALLY SAG SOUTH AND
EAST ALONG SHEARING TROUGH AXIS THROUGH LATE THIS EVENING.
ENHANCED LIFT GENERATED BY THIS FEATURE COUPLED WITH SIGNIFICANT
MID LEVEL MOISTURE CONVERGENCE AHEAD OF IT WILL FOCUS PRECIP
THROUGH THE REMAINDER OF THE EVENT. BOOSTED POPS/QPF/SNOW AMOUNTS
FOR MANY AREAS ACROSS CENTRAL AND SOUTHERN UTAH WITH TRENDS
MATCHING ANTICIPATED PROGRESSION OF 700MB FEATURE. GOING
ADVISORIES FOR CENTRAL AND SOUTHERN UTAH LOOK SOLID AT THIS TIME
AS SNOW LEVELS WILL REMAIN WET BULBED AND LOW. DO ANTICIPATE A
RAIN SNOW MIX TO DEVELOP LOCALLY AROUND 5000FT ACROSS THE FAR
SOUTH THIS AFTERNOON...BUT HIGHER PI RATES WILL LIKELY KEEP RAIN
SNOW MIX DEPENDANT ON INTENSITY.
NORTH OF THE US 6 CORRIDOR...REGION WILL REMAIN UNDER SHEARED
ENVIRONMENT WITH LITTLE TO NO SYNOPTIC LIFT AND LIGHT EAST
NORTHEAST FLOW ALOFT. THAT SAID...LOW LEVEL MOISTURE AND
INCREASING STABILITY WILL KEEP LOW LYING CLOUDS IN THE MOUNTAINS
AND HAZY SKIES FOR THE VALLEYS/BASINS FOR THE REMAINDER OF THE
DAY.
LOCAL AREAS IN THE SOUTHERN MTNS AND POSSIBLY THE HIGH DESERT
PLATEAUS MAY TIP OVER TO WARNING CRITERIA DUE TO FAVORABLE TRACK
OF 700MB CIRCULATION THIS AFTERNOON AND EVENING. WILL MONITOR
PRECIP ACCUMULATIONS AND TRENDS FOR MIDDAY WSW UPDATE. PREVIOUS
MID/LONG RANGE DISCUSSION FOLLOWS...
PRECIPITATION WILL TAPER OFF FROM THE WEST TONIGHT AS THE STORM
SYSTEM EXITS THE AREA. HIGH PRESSURE WILL BUILD INTO THE GREAT BASIN
FOR THURSDAY AND FRIDAY BEFORE THE NEXT STORM SYSTEM APPROACHES. THE
CHARACTERISTICS OF THIS STORM SYSTEM IS STILL EVOLVING. ALTHOUGH NOT
ESPECIALLY POTENT...THE LATEST FORECAST TRACK APPEARS FAIRLY
FAVORABLE FOR PRECIPITATION ACROSS MUCH OF NORTHERN AND CENTRAL UTAH
SATURDAY NIGHT AND SUNDAY.
&&
.AVIATION...ISOLATED SNOW SHOWERS WILL CONTINUE TO MOVE ACROSS THE
WASATCH FRONT INTO THIS AFTERNOON. IN ADDITION...IFR VISIBILITIES IN
HAZE ARE EXPECTED TO CONTINUE THROUGH AT LEAST 20-22Z. THERE IS A 40
PERCENT CHANCE OF TEMPORARY CEILING REDUCTIONS TO MVFR TO AT TIMES
IFR IN ANY SNOW SHOWERS THAT MOVE ACROSS THE FIELD THROUGH 20-22Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY UNTIL MIDNIGHT THURSDAY FOR UTZ010-
UTZ012-UTZ013-UTZ015-UTZ016-UTZ020-UTZ517-UTZ518.
WY...NONE.
&&
MERRILL/KRUSE/CHENG
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Jan 27, 5:24 AM MST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
524 AM MST WED JAN 27 2010
UTZ001>016-019>021-517-518-WYZ021-281300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
524 AM MST WED JAN 27 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A STORM SYSTEM WILL MOVE ACROSS THE AREA TODAY AND TONIGHT. THE
BULK OF THE PRECIPITATION WILL BE CONFINED MORE TOWARDS SOUTHERN
AND CENTRAL UTAH. SIGNIFICANT ACCUMULATIONS ARE EXPECTED OVER THE
CENTRAL AND SOUTHERN MOUNTAINS AS WELL AS MOST SOUTHERN AND CENTRAL
VALLEYS ABOVE 4500 FEET.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
AFTER HIGH PRESSURE BRIEFLY BUILDS INTO THE AREA THURSDAY AND
FRIDAY...ANOTHER STORM SYSTEM WILL IMPACT THE AREA OVER THE
WEEKEND. THE BEST CHANCE OF PRECIPITATION WITH THIS SYSTEM WILL
OCCUR SATURDAY NIGHT THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Avalanche, Wasatch Mountains South of I-80
- When
- January 27, 1:50 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- State Official
A skier triggered an avalanche in an area known as Meadows, a backcountry area in Big Cottonwood Canyon, out-of-bounds of nearby Solitude Ski Resort. The avalanche buried the victim; he was found and dug out less than an hour after the avalanche occurred, but had already passed away.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in New Mexico, January 27, 20101 death · 1 event
- High Surf in Hawaii, January 27 to 29, 201013 events
- Avalanche in Colorado, January 27, 20101 injured · $500 · 1 event
- Lake-Effect Snow in Michigan, January 27 to 28, 20103 events
- Lake-Effect Snow in New York, January 27 to 28, 2010$10,000 · 2 events
- Coastal Flood in District of Columbia, January 27, 20101 event
- Heavy Snow in Nevada, January 27, 20101 event
- High Wind in Alaska, January 27 to 28, 201052 kt wind · 1 event
- Extreme Cold in Alaska, January 27 to 28, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210910.